Variations of T3 medication

Hi, following on from my previous post about transitioning from t4 to combination of levothyroxine and liothyronine...I am finding that even though I let the drugs leave my system and gradually building it up again, my heart still seems to get quite 'lively' since I've started on liothyronine.

My question is, are there other types of T3 meds I could try (or ways of administering it other than tablet form) where I may have more success without the palpitations?

Going to also request the genetic test DI02 next week, as I am curious to know if my body converts as I am not convinced it does.

9 Replies

  • Thanks for your reply. I am being prescribed liothyronine sodium (just comes in a bottle, no brand name)- I am based in the uk if that makes any difference. I thought about spreading the dose out, it's not something I've tried yet. My doc said not to until I am up to the correct dose because otherwise there are too many variables and it's hard to see what's happening. But I think this might be the next step.

  • T4 takes about six weeks to leave your system altogether. What dose of levo were you taking? and what's your dose of T3 at present? Sometimes we can have palps with thyroid hormones (I had bad experience on levo) but calm on T3. Everyone is different. Does the palps last for a short time or are they constant throughout the 24 hours?

  • Was previously on 125 Levo, I'm up to 37.5 Levo with 20 lio today. Hair loss was bad this morning too feel totally devastated that nothing seems to work, and if it does work I get new horrible side effects that I wasn't having before :(

  • So you are still on a lower equivalent dose to the levo you were on (about 100 levo equivalent) so if you weren't overmedicated on 125 levo, it's no wonder you feel bad. For many people, it works to lower levo by 25 and add 10 T3, and then keep raising T3 by a quarter until you fell well. Palps are caused by undermedication as well as over.

  • Hi, I'm gradually building it up as I think it was a massive shock to my system changing the dose so suddenly and my heart went crazy on the full equivalent dose straight away. I've never had heart issues when under medicated (only when over replaced) and seems to be the lio that's causing some of it too at whatever dose I am on overall :(

  • Forgot to add, heart seems to be pounding all the time to a varying degree. Sometimes it calms down to a bearable level but there is always something that doesn't feel quite right

  • If you take a combination of levo and T3 the ratio should be 3:1. i.e. roughly 60mcg of levo to 20mcg T3. Due to the doses of levo it would more likely be 50 + 20 T3. Maybe reduce T3 slightly to see if it helps.

    20mcg T3 is between 60 and 75mcg approx of levo.

  • Think this might be the next step for me too. Not really sure what else to try. I've heard that generally if you are quite sensitive to lio then NDT will probably have the same effect too. Thanks for the info, good to know this might work for me too.

  • Sayhitocaz, Your Levothyroxine dose was reduced too much. 20mcg T3 is equivalent to 60mcg Levothyroxine so you may be undermedicated which can cause palpitations.

    T3 raises heart rate and pulse about an hour after ingestion and it should wear off after another hour or so. You may be more comfortable splitting your 20mcg into 2 x10mcg doses 8-12 hours apart or 4 x 5mcg doses 4-6 hours apart.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

You may also like...